Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 68, NWS Charleston, SC

June 27, 1997Bulloch County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 1997, 9:06 PM EDT for Bulloch County, Effingham County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1997, 9:06 PM EDT (01:06 UTC)
Expired
Jun 27, 1997, 9:45 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bulloch County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS1 KCHS 280107 RRA
SVRCHS
GAC031-103-280145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
906 PM EDT FRI JUN 27 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...BULLOCH COUNTY...EFFINGHAM COUNTY
 
THUNDERSTORMS WERE INTENSIFYING OVER THE SOUTHEAST CORNER OF BULLOCH
COUNTY...AND THESE DANGEROUS STORMS WILL PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH AS THEY MOVE QUICKLY THROUGH STILSON BY 915 PM.
 
THE STORMS WILL CONTINUE TO PRODUCE DAMAGING WINDS AS THEY MOVE INTO
EFFINGHAM COUNTY NEAR GUYTON...PINEORA AND SPRINGFIELD BETWEEN 910
AND 930 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 8:42 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 27, 8:42 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT FRI JUN 27 1997

ACTIVE SVR WX NIGHT...MAKE THIS SHORT. MIGHT WANT TO ADD WITH HEAVY
RAIN POSSIBLE IN TONIGHTS PERIOD.  RECEIVED NUMEROUS REPORTS OF HVY
RAIN AND LOCALIZED FLOODING ON ROADWAYS AS PCPN MOVES OVER CWA.
CONT 60 POP.
.CWF...NE WIND 10 KT. SEAS 3 FT. NUMEROUS SHOWERS AND TSTMS REDUCING
VSBY TO LESS THAN 1 NM IN HEAVY RAIN.

LJP

In the hours before

Local storm report, Jun 27, 8:15 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
815 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 W CHS                   SC   WIND DAMAGE
06/27/97   CHARLESTON                     TREES DOWNED ON
                                          POWER LINE. COUNTY
                                          DISPATCH REPORT.

LJP
Local storm report, Jun 27, 8:16 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
815 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..,..

0815 PM    5 W CHS                   SC   WIND DAMAGE
06/27/97   CHARLESTON                     TREES DOWNED ON
                                          POWER LINE. COUNTY
                                          DISPATCH REPORT.

LJP
Local storm report, Jun 27, 8:26 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
826 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MENDES                    GA   WIND DAMAGE
06/27/97   TATTNALL                       TREES DOWNED ACROSS ROUTE
                                          169 JUST NORTH OF MENDES
                                          SHERIFF RPT
Local storm report, Jun 27, 8:29 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
826 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MENDES                    GA   WIND DAMAGE
06/27/97   TATTNALL                       TREES DOWNED ACROSS ROUTE
                                          169 JUST NORTH OF MENDES
                                          SHERIFF RPTj
Local storm report, Jun 27, 8:40 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
840 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    HANAHAN                   SC   WIND DAMAGE
06/27/97   BERKELEY                       POWER LINES DOWNED
                                          MURRAY DRIVE
Local storm report, Jun 27, 8:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
840 PM EDT FRI JUN 27 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    HANAHAN                   SC   WIND DAMAGE
06/27/97   BERKELEY                       POWER LINES DOWNED
                                          MURRAY DRIVE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:02 PM EDTSevere Thunderstorm WarningCHSEvans, Tattnall43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.